News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: miralax


 mainecountygirl24 - Mon Jun 21, 2010 3:01 pm

Just a quick question...I have a 3 year old daughter who has been experiencing dysuria, back and stomach pain as well as a mild fever for 5 days. She was taken to her pediatrician on Friday and they did a urine test that showed a high amount of blood and white blood cells. She was put on an antibiotic and sent home. They called after the weekend and said the urine cultures came back negative but they wanted abdominal x rays because the symptoms had not gone away. She had the x rays done and her pediatrician told us to stop the antibiotics because she was "full of poop" and to put her on miralx for 3-4 months 17 g a day. How is this related to the symptoms I previosly desribed?
 Faye Lang, RN, MSW - Thu Jul 08, 2010 1:39 pm

Hello, mainecountrygirl24,

Fever, back and stomach pain can be caused by constipation and/or impacted stool. The pressure of a mass of stool could contribute to dysuria. Miralax is intended for short-term treatment of occasional constipation. The recommended adult dose is 17g (about 1 heaping tablespoon) daily; the medication should be taken for 2 weeks or less to avoid the risk of laxative dependence, per package insert. Prolonged, frequent or excessive use may cause electrolyte imbalance, and laxative dependence. It can also cause diarrhea, particularly in older patients. Use of Miralax is contraindicated in persons having or suspected of having a bowel obstruction. Symptoms of bowel obstruction can include nausea, vomiting, abdominal pain and/or distension, and fever. It would be a good idea to double-check with your doctor that ruling out a bowel obstruction has been confirmed. Adverse reactions to use as recommended per package insert include urticaria (rash/hives), abdominal bloating, diarrhea, excess stool frequency, diarrhea, flatulence, nausea and vomiting. It can take 2 to 4 days before the medication produces the desired result. Since electrolyte disturbances can happen fairly quickly in children, this is another area to discuss with your doctor. If you have lingering doubts or questions, most physicians recommend obtaining a second opinion. I hope this information is helpful, and that your little girl feels better soon.

Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here